Lege Artis Medicinae

[Fungal infections of the lung]

SÁROSI Veronika, BALIKÓ Zoltán

MARCH 20, 2010

Lege Artis Medicinae - 2010;20(03-04)

[During the past years the frequency of pulmonary mycoses has increased; the most serious cases include Candida- and Aspergillus-infections. In this article, we discuss primarily the clinical manifestations of these infections, but we also mention the Pneumocystis jiroveci, Cryptococcus neoformans and Zygomycosis/ Mucormycosis infections. We describe the role of the chest physician in the diagnostic procedure and position the bronchoscopic examinations in the diagnostic algorythm.]

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Nebivolol: the long-acting, vasodilatator beta-blocker]

LÉGRÁDY Péter

[Nebivolol is a third-generation, long-acting, vasodilator beta-adrenoceptor-blocker with very high selectivity to beta-1 receptor. In addition to its efficient blood pressure lowering effect, results of previous trials have shown that nebivolol, which has a vasodilator effect and improves endothelial dysfunction, offers a safe, well-tolerable therapeutic option for elderly patients with heart failure, chronic pulmonary disease, diabetes, hyperlipidaemia and hypertension. It does not affect or improves lipid and carbohydrate metabolism, moreover, it can improve patients’ quality of life in multiple ways.]

Lege Artis Medicinae

[Physicians and Medicine in the “Berlin” Camp ]

CSAPODY Tamás

Lege Artis Medicinae

[Vaccinations suitable for patients with diabetes, prevention during travelling]

BECHER Péter, PATAI Árpád

Lege Artis Medicinae

[Report from a country in poor health]

VITRAI József, BAKACS Márta, JUHÁSZ Attila, KAPOSVÁRI Csilla, NAGY Csilla

Lege Artis Medicinae

[The first Meditation from 1990]

FRENKL Róbert

All articles in the issue

Related contents

Lege Artis Medicinae

[PRESENTATION OF DIFFUSE INTERSTITIAL LUNG DISEASES BY THE NEW CLINICORADIOLOGICAL- PATHOLOGICAL ASPECT]

SZOLNOKI Erzsébet, DÉVÉNYI Katalin, DANKÓ Enikő, DEZSŐ Balázs, SZILASI Mária

[The aim of the authors was to overview the different forms of diffuse interstitial lung disease based on newly established radiological (HRCT) pattern and histopathological analysis beyond the clinical picture. Idiopathic pulmonary fibrosis is emphasized having also historical importance and possible therapeutic antifibrotic interventions are discussed as well.]

Clinical Neuroscience

Isolated hypoglossal nerve palsy due to a jugular foramen schwannoma

ÖZTOP-CAKMAK Özgür, VANLI-YAVUZ Ebru, AYGÜN Serhat, BASTAN Birgül, EGEMEN Emrah, SOLAROGLU Ihsan, GURSOY-OZDEMIR Yesemin

Introduction – Although the involvement of the hypoglossal nerve together with other cranial nerves is common in several pathological conditions of the brain, particularly the brainstem, isolated hypoglossal nerve palsy is a rare condition and a diagnostic challenge. Case presentation – The presented patient arrived to the hospital with a history of slurred speech and an uncomfortable sensation on his tongue. Neurological examination showed left-sided hemiatrophy of the tongue with fasciculations and deviation towards the left side during protrusion. Based on the clinical and MRI findings, a diagnosis of hypoglossal nerve schwannoma was made. Discussion – Hypoglossal nerve palsy may arise from multiple causes such as trauma, infections, neoplasms, and endocrine, autoimmune and vascular pathologies. In our case, the isolated involvement of the hypoglossal nerve was at the skull base segment, where the damage to the hypoglossal nerve may occur mostly due to metastasis, nasopharyngeal carcinomas, nerve sheath tumors and glomus tumors. Conclusion – Because of the complexity of the region’s anatomy, the patient diagnosed with hypoglossal nerve schwannoma was referred for gamma knife radiosurgery.

Clinical Neuroscience

Association of anterior thoracic meningocele and azygos lobe of the lung

DENIZ Ersay Fatih, SENAYLI Atilla, BICAKCI Ünal

Here we report an anterior thoracic meningocele case. Twoyears- old female patient was presented with kyphosis. Azygos lobe of the lung was also demonstrated during radiological studies. Posterolateral thoracotomy incision and extralpeural approach was performed for excision of the anterior meningocele to untether the cord. Although both anomalies are related to faulty embryogenesis and it is well known that faulty embryogenesis may also reveal coexisting abnormalities, we could not speculate a common mechanism for anterior thoracic meningocele and azygos lobe of the lung association.

Clinical Neuroscience

A case with reversible neurotoxicity induced by metronidazole

EREN Fulya, ALDAN Ali Mehmet, DOGAN Burcu Vasfiye, GUL Gunay, SELCUK Hatem Hakan, SOYSAL Aysun

Background - Metronidazole is a synthetic antibiotic, which has been commonly used for protozoal and anaerobic infections. It rarely causes dose - and duration - unrelated reversible neurotoxicity. It can induce hyperintense T2/FLAIR MRI lesions in several areas of the brain. Although the clinical status is catastrophic, it is completely reversible after discontinuation of the medicine. Case report - 36-year-old female patient who had recent brain abscess history was under treatment of metronidazole for 40 days. She admitted to Emergency Department with newly onset myalgia, nausea, vomiting, blurred vision and cerebellar signs. She had nystagmus in all directions of gaze, ataxia and incompetence in tandem walk. Bilateral hyperintense lesions in splenium of corpus callosum, mesencephalon and dentate nuclei were detected in T2/FLAIR MRI. Although lumbar puncture analysis was normal, her lesions were thought to be related to activation of the brain abscess and metronidazole was started to be given by intravenous way instead of oral. As lesions got bigger and clinical status got worse, metronidazole was stopped. After discontinuation of metronidazole, we detected a dramatic improvement in patient’s clinical status and MRI lesions reduced. Conclusion - Although metronidazole induced neurotoxicity is a very rare complication of the treatment, clinicians should be aware of this entity because its adverse effects are completely reversible after discontinuation of the treatment.